A closer look
A contradiction in terms
Do pain relievers treat a headache,
or cause a headache?
Regular use of pain relievers — including nonsteroidal anti-inflammatory drugs, such as aspirin and ibuprofen — can actually cause headaches. “Rebound” or medication-overuse headaches can occur when the medication is taken more than two to three days a week or more than the recommended dosage. For reasons not fully understood, a drop in the level of drugs in the blood precipitates another headache, which in turn precipitates another dose. The cycle continues resulting in chronic daily headaches with more severe and frequent pain. Rebound headaches can occur with prescription drugs as well.
Help your doctor help you …
… and keep a headache diary
In order to pinpoint your type of headache, which will help to diagnose and treat it correctly, pay close attention when it surfaces.
Discuss any frequent headaches with your doctor, who can recommend appropriate treatment.